Alabama, 2015

Ice Storm and Winter Weather in Alabama, February 20 to 21, 2015

February 20 to 21, 2015 · NWS HUN · 20 events in 10 counties and zones

A winter storm paralyzed travel across many parts of north Alabama and southern Tennessee on the afternoon and evening of the 20th. Snow and some sleet began during the late morning and early afternoon depositing one half to one and one half inches of snowfall.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A winter storm paralyzed travel across many parts of north Alabama and southern Tennessee on the afternoon and evening of the 20th. Snow and some sleet began during the late morning and early afternoon depositing one half to one and one half inches of snowfall. Freezing rain would then accumulate a light glaze atop the snowfall during the late afternoon and early evening hours. This created impassible roadways. Numerous motorists were stranded on area roads and many cars slid off roads into ditches. Local area emergencies were declared in many counties because of the severe travel conditions. Temperatures were slow to warm during the night of the 20th. Eventually temperatures warmed above freezing during the early morning hours of the 21st in northwest and north central Alabama, but road conditions remained treacherous to impassible until after sunrise on the 21st. Conditions were slower to improve in northeast Alabama and the higher elevations of the Cumberland Plateau until late morning on the 21st. Ironically, temperatures warmed to afternoon highs in the lower to upper 50s on the 21st, melting any remaining snow, ice and slush rapidly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 20, 5:27 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 20, 5:27 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 AM CST FRI FEB 20 2015

.UPDATE...
FOR 12Z TAFS

&&

.SYNOPSIS...
/ISSUED 403 AM CST FRI FEB 20 2015/

A QUASI-SPLIT FLOW REGIME APPEARS TO BE DEVELOPING
ACROSS MUCH OF THE CENTRAL CONUS AS A BROAD TROUGH REMAINS OVER THE
EAST COAST AND A MID-LEVEL SHORTWAVE TROUGH MOVES ACROSS THE PACIFIC
NORTHWEST. THIS PACIFIC NORTHWEST TROUGH WILL SWIFTLY MOVE SE TOWARDS
THE CENTRAL PLAINS PROVIDING THE IMPETUS FOR THE DEVELOPMENT OF A
STRONG LLJ LATER TODAY INTO SATURDAY. AT THE SFC AN ARCTIC AIRMASS
PREVAILS WITH TEMPS IN THE TEENS AND LOW 20S WITH A VERY DRY
ENVIRONMENT ALOFT SHOWN BY UPSTREAM AND NEARBY 00Z RAOBS. THIS WILL
RAPIDLY CHANGE TODAY AS INTENSE ISENTROPIC LIFT AND THE INDUCED LLJ
TRANSPORT MOISTURE NORTHWARD FROM THE GULF OF MEXICO.

THIS OVERUNNING SCENARIO OF PRECIPITATION ATOP A VERY COLD AIRMASS
CONTINUES TO INCREASE CONFIDENCE OF WINTRY PRECIPITATION AFFECTING
THE TN VALLEY TODAY. THOUGH MORE DETAILS WILL FOLLOW, WILL BE
KEEPING WINTER STORM WARNING IN EFFECT FOR S MIDDLE TN AND NE AL
WITH A WINTER WEATHER ADVISORY FOR THE REST OF THE FORECAST AREA
WITH SOME MINOR ADJUSTMENTS TO END TIMING.

SL.77
&&

.DISCUSSION...
/ISSUED 403 AM CST FRI FEB 20 2015/

THE SHORT-TERM FORECAST WILL MAINLY FOCUS ON THE IMPACTS EXPECTED
FROM THE ISENTROPIC LIFT/LLJ PROVIDING PRECIPITATION ATOP A BELOW
FREEZING ARCTIC AIRMASS. SNOW FLURRIES HAVE ALREADY BEGUN ACROSS THE
TN VALLEY AS A RESULT OF A SHEARED TROUGH AXIS TRAVERSING THE POLAR
JET ATOP LOW CLOUDS.  AS THE DAY CONTINUES, THE LLJ ORIGINATING FROM
THE TX GULF COAST WILL PROVIDE THE MOISTURE ADVECTION NECESSARY FOR
THE ENHANCEMENT OF PRECIPITATION LATE THIS MORNING. IN CONJUNCTION
WITH THIS LLJ, ISENTROPIC UPGLIDE ORIGINATING FROM THE 285-295K
LEVELS WILL BE THE MAIN LIFTING MECHANISM THROUGH THIS MORNING INTO
THE AFTERNOON HOURS.

NOW SHIFTING TO THE PRECIPITATION TYPE FORECAST, THE WELL ADVERTISED
WAA THAT IS PROGGED TO BEGIN LATE THIS MORNING WILL ACT TO CHANGE
THE PRIMARY PRECIPITATION TYPE FROM SNOW (MORNING PRECIP TYPE) TO
SLEET AND SNOW INITIALLY AFTER NOON. ONE NOTE ON THIS AT THE OUTSET
IS THAT THE MODELS HAVE DIFFERENCES ON THE TIMING OF THE 'WARM NOSE'
ALOFT ARRIVING. SO, THE FOLLOWING PRECIP TYPE FORECAST MAY CHANGE
DURING THE DAY. THE WARM NOSE SHOULD PUSH OVER THE TN VALLEY FROM SW
TO NE AND HAVE INCORPORATED THAT PROFILE IN THE PRECIP TYPE
FORECAST.

PRECIP TYPE FORECAST:

18Z-21Z: WILL BEGIN AS SNOW OVER AREAS N OF TN RIVER AND MARSHALL
COUNTY NORTHEASTWARD. THEN CHANGING TO SLEET TO FREEZING RAIN OVER
AREAS SOUTH OF THE TN RIVER. THE MOISTURE TONGUE ALSO IS SLIGHTLY
LESS PRONOUNCED OVER THE SOUTHERN PORTIONS OF NORTH ALABAMA WHICH
COULD MEAN LOWER ACCUMULATIONS OVER THOSE AREAS.

21Z-00Z: TRANSITION TO SNOW AND SLEET OVER AREAS N OF TN RIVER AND
MARSHALL COUNTY NORTHEASTWARD. CHANGING TO A FREEING RAIN AND SLEET
MIX OVER AREAS GENERALLY SOUTH OF A LINE FROM FLORENCE TO HARTSELLE
TO ARAB. 18-00Z ACCUMULATIONS: SNOW/SLEET ACCUMULATIONS UP TO 1 INCH
ARE POSSIBLE DURING THIS PERIOD WITH ICE ACCUMULATIONS UP TO 0.1
INCH (SOUTHWEST OF TN RIVER)

00Z-06Z: THE FREEZING RAIN/SLEET MIX WILL SHIFT NORTHEAST WITH A
RAIN/FREEZING RAIN TRANSITION ZONE OVER PORTIONS OF AREA SOUTH/WEST
OF A FLORENCE TO COURTLAND TO HARTSELLE TO CULLMAN LINE. THIS WILL
LIKELY BE WHERE THE BULK OF THE ICE ACCUMULATIONS COULD OCCUR WITH
NE AL AND S MIDDLE TN LIKELY TO RECEIVE UP TO 0.2 INCHES OF ICE
DURING THIS TIME PERIOD.

06-12Z: THE FREEZING RAIN/RAIN TRANSITION ZONE SHIFTS NORTHEAST OVER
AREAS EAST OF THE THE I-65 CORRIDOR. AN ADDITIONAL 0.1-0.2 INCHES OF
ICE COULD ACCUMMULATE BUT UNCERTAINTY EXISTS ON HOW QUICKLY THE
TRANSITION TO ALL RAIN WILL OCCUR.

NOTE THAT FREEZING RAIN TENDS TO BE A SELF-LIMITING PRECIP TYPE DUE
TO THE LATENT HEAT RELEASE WHEN FREEZING RAIN IS FALLING. THUS,
UNLESS STRONG CAA IS OCCURRING, IT TYPICALLY FLUCTUATES BTWN RAIN
AND FREEZING RAIN. HOWEVER, IN THE SCENARIO WE HAVE TODAY, THE
ARCTIC AIRMASS MAY BE SLOW TO MOVE TO THE NORTHEAST EVEN WITH WHAT
SHOULD BE AT LEAST STRONG WAA ALOFT. SO, THIS IS WHY THERE IS ABOUT
A 6-12 HOUR WINDOW OF FREEZING RAIN POTENTIAL.

THE PRECIPITATION SHOULD BE ALL RAIN AFTER 12Z ON SATURDAY WITH
STRONG WAA IN PLACE AND TEMPS EXPECTED TO RISE CLOSE TO THE 50S AS
SFC CYCLOGENESIS BEGINS OVER W TX. ADDITIONALLY, THERE IS SOME WEAK
INSTABILITY EVIDENT OVER NW AL ROOTED BTWN 800-850 MB AND HAVE
INTRODUCED A SCHC OF THUNDERSTORMS OVER FAR NW AL DURING THE
AFTERNOON. WITH THE INCREASE IN THE LLJ, IT APPEARS THAT SFC WINDS
WILL ALSO BECOME COUPLED AND PERHAPS RISE CLOSE TO WIND ADVISORY
CRITERIA. CURRENT FORECAST WINDS ARE BTWN 15-20 MPH WITH GUSTS UP TO
25 MPH. AS THE MID-LEVEL SHORTWAVE TROUGH BECOMES SHEARED AND
ABSORBED BY THE CANADIAN LOW, THE SFC FRONTAL BOUNDARY SEPARATING
THE WARM SECTOR (TN VALLEY/SOUTHEAST) AND THE ARCTIC AIRMASS WILL
SLOWLY SHIFT SOUTHWARD ON SATURDAY NIGHT INTO SUNDAY. MORE RAIN WILL
ACCOMPANY THIS FRONT AS DEEP MOISTURE REMAINS UNTIL SUNDAY MORNING
WHEN DRY AIR ENTRAINS INTO THE PROFILE AND ALL BUT THE LOWEST 100 MB
IS SCOURED.

AS THE SFC TEMPERATURE BEGINS TO DROP BELOW FREEZING ON SUNDAY NIGHT
EXPECTING THE PRECIPITATION TYPE TO SHIFT TO A RAIN/SNOW MIX BEFORE
SHIFTING TO WHAT COULD BE SNOW, BUT COULD ALSO BE FREEZING DRIZZLE
ON MONDAY MORNING. FOR NOW HAVE LEFT SNOW.

THEN, AN ADDITIONAL REINFORCEMENT OF COLD AIR IS PROGGED BY TUESDAY
INTO WEDNESDAY AS A SHEARED SHORTWAVE TROUGH ROTATING AROUND THE
CANADIAN LOW SENDS ANOTHER ARCTIC AIRMASS SOUTHWARD. THIS COULD ALSO
TRANSLATE TO PRECIPITATION IN THE FORM OF RAIN ON TUESDAY.
TEMPERATURES FROM MONDAY ONWARD STILL APPEAR TO BE WELL BELOW NORMAL
WITH DAYTIME HIGHS STRUGGLING TO REACH 40F AND OVERNIGHT LOWS IN THE
20S. SO, THE COLD WEATHER WILL CONTINUE FOR NOW...

SL.77

&&

.AVIATION...
FOR 12Z TAFS... VFR CONDITIONS SHOULD PREVAIL THIS MORNING BEFORE
WINTRY PRECIPITATION DEVELOPS. CIGS SHOULD REMAIN AOA 050AGL UNTIL
17-19Z BEFORE LOWERING AS -SNPL DEVELOPS THIS AFTERNOON. CIGS MAY
REMAIN AOA 035AGL THIS AFTERNOON, ALTHOUGH HEAVIER POCKETS OF
PRECIPITATION COULD LOWER CIGS AND VSBYS INTO THE MVFR CATEGORY.
THUS, AMENDMENTS MAY BE NECESSARY IF THIS CONDITION BECOMES MORE
WIDESPREAD. -SNPL WILL CHANGE TO -FZRA AT KMSL AROUND 22Z AND KHSV
NLT 01Z. PRECPITATION WILL BECOME MORE SPOTTY LATER TONIGHT AND AS SFC
TEMPERATURES SLOWLY WARM ABOVE FREEZING. THUS VCSH ARE FORECAST AT
KMSL AFT 03Z AND AT KHSV 06Z WITH PREVAILING VFR ATTM. THIS IS
CERTAINLY SUBJECT TO CHANGE IN FUTURE UPDATES.

AK

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST SATURDAY FOR
     ALZ006-009-010.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>005-
     007-008-016.

TN...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST SATURDAY FOR
     TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 4:03 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 AM CST FRI FEB 20 2015

ALZ001>010-016-TNZ076-096-097-202200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
403 AM CST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
A WINTRY MIX OF PRECIPITATION IS EXPECTED TODAY INTO TONIGHT ACROSS
THE TENNESSEE VALLEY AS A STORM SYSTEM DEVELOPS IN THE SOUTHERN
PLAINS AND ADVANCES INTO THE LOWER MISSISSIPPI VALLEY. LIGHT SNOW
WILL DEVELOP THIS MORNING. THE SNOW WILL BECOME MIXED WITH SLEET AT
TIMES EARLY THIS AFTERNOON. THE PRECIPITATION WILL THEN MIX WITH AND
CHANGE TO FREEZING RAIN FROM WEST TO EAST LATE THIS AFTERNOON AND
EARLY THIS EVENING. TEMPERATURES SHOULD WARM SUFFICIENTLY TO CHANGE
THE PRECIPITATION TO ALL RAIN GENERALLY WEST OF INTERSTATE 65 BETWEEN
9 PM AND MIDNIGHT. FREEZING RAIN WILL CONTINUE EAST OF INTERSTATE 65
BEFORE CHANGING TO RAIN BETWEEN 3 AND 6 AM SATURDAY MORNING.

SNOW AND SLEET ACCUMULATIONS OF ONE HALF TO ONE INCH ARE POSSIBLE
BEFORE THE FREEZING RAIN DEPOSITS ICE ACCUMULATION. ICE ACCUMULATIONS
WILL BE GREATEST IN SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA
WHERE 2 TO 3 TENTHS OF AN INCH ARE POSSIBLE. ELSEWHERE...A LIGHTER
GLAZE OF ICE IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
MUCH WARMER...WINDY AND WET WEATHER IS FORECAST ON SATURDAY IN
ADVANCE OF A COLD FRONT. MODERATE TO LOCALLY HEAVY RAIN AMOUNTS WILL
BE POSSIBLE AND SOUTH WINDS COULD GUST NEAR 30 MPH AT TIMES.

AFTER A COLD FRONT PASSES SATURDAY NIGHT...LIGHT TO MODERATE RAIN
WILL CONTINUE THROUGH SUNDAY. BY SUNDAY NIGHT...COLDER AIR MOVING IN
WILL ALLOW THE RAIN TO MIX WITH AND EVENTUALLY CHANGE TO LIGHT SNOW.
MINOR SNOW ACCUMULATION IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO IMPACT WINTER WEATHER...ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL WILL BE POSSIBLE FRIDAY INTO EARLY
SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 10 ice storm. Local standard time, as filed.

Winter Weather, Colbert

When
February 20, 10:00 AM CST to 1:20 PM CST
Where
Colbert forecast zone
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

A combination of light snow and sleet resulted in a dusting to a half of an inch of snow across the county. The wintry precipitation became freezing rain as low level temperatures warmed, with a quarter of an inch of freezing rain reported.

Winter Weather, Lauderdale

When
February 20, 10:00 AM CST to 1:20 PM CST
Where
Lauderdale forecast zone
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A combination of light snow and sleet resulted in between a half of an inch to an inch of snow across the county. As temperatures warmed in the lower layers of the atmosphere, freezing rain occurred in the afternoon through the evening with a quarter of an inch accumulation reported.

Winter Weather, Colbert

When
February 20, 10:09 AM CST to 1:29 PM CST
Where
Colbert forecast zone
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

A dusting to a half of an inch of snow and sleet combined to make travel very hazardous across Colbert county. The snow and sleet combination later became freezing rain, as temperatures warmed to around freezing during the afternoon and evening on the 20th. A quarter of an inch of freezing rain occurred during this time frame.

Winter Weather, Limestone

When
February 20, 10:15 AM CST to 1:30 PM CST
Where
Limestone forecast zone
Reported by
Emergency Manager
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

A combination of light snow and sleet resulted in between a half of an inch to an inch of snow across the county. As temperatures warmed in the lower layers of the atmosphere, freezing rain occurred in the afternoon through the evening with a quarter of an inch accumulation reported.

Winter Weather, Lawrence

When
February 20, 10:15 AM CST to 1:30 PM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

A combination of light snow and sleet resulted in between a half of an inch to an inch of snow across the county. As temperatures warmed in the lower layers of the atmosphere, freezing rain occurred in the afternoon through the evening with a quarter of an inch accumulation reported.

Winter Weather, Morgan

When
February 20, 10:45 AM CST to 3:13 PM CST
Where
Morgan forecast zone
Reported by
Emergency Manager
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

A combination of light snow and sleet resulted in between a half of an inch to an inch of snow across the county. As temperatures warmed in the lower layers of the atmosphere, freezing rain occurred in the afternoon through the evening with a quarter of an inch accumulation reported.

Winter Weather, Jackson

When
February 20, 11:50 AM CST to 4:40 PM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A combination of light snow and sleet resulted in around two inches accumulation across the county. As temperatures warmed in the lower layers of the atmosphere, freezing rain occurred in the evening and overnight hours with up to thirty five hundredths of an inch accumulation reported.

Winter Weather, Madison

When
February 20, 11:55 AM CST to 7:35 PM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

A combination of light snow and then later light sleet resulted in a half of an inch to an inch across the county. Low level temperatures warmed later in the event, with around a half of an inch of freezing rain occurring.

Winter Weather, Marshall

When
February 20, 12:40 PM CST to 2:40 PM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A dusting to a half of an inch of snow and sleet combined to make travel very hazardous across the county. The snow and sleet combination later became freezing rain, as temperatures warmed to around freezing during the evening on the 20th. A quarter of an inch of freezing rain occurred during this time frame.

Ice Storm, Franklin

When
February 20, 1:20 PM CST to 11:15 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain occurred, resulting in very hazardous conditions across the county.

Ice Storm, Lauderdale

When
February 20, 1:20 PM CST to 11:15 PM CST
Where
Lauderdale forecast zone
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain occurred, resulting in very hazardous conditions across the county.

Ice Storm, Colbert

When
February 20, 1:29 PM CST to 11:24 PM CST
Where
Colbert forecast zone
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain was reported on all surfaces and trees, resulting in very hazardous conditions.

Ice Storm, Limestone

When
February 20, 1:30 PM CST to 11:30 PM CST
Where
Limestone forecast zone
Reported by
Emergency Manager
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain occurred, resulting in very hazardous conditions across the county.

Ice Storm, Lawrence

When
February 20, 1:30 PM CST to 11:30 PM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain occurred, resulting in very hazardous conditions across the county.

Winter Weather, Dekalb

When
February 20, 2:15 PM CST to February 21, 10:15 PM CST
Where
Dekalb forecast zone
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

A combination of light snow and sleet resulted an inch to an inch and a half of snow across the county. The wintry precipitation became freezing rain as low level temperatures warmed, with up to thirty five hundredths of an inch of freezing rain reported.

Ice Storm, Morgan

When
February 20, 3:13 PM CST to February 21, 12:20 AM CST
Where
Morgan forecast zone
Reported by
Emergency Manager
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain occurred, resulting in very hazardous conditions across the county.

Ice Storm, Marshall

When
February 20, 6:55 PM CST to 10:15 PM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain occurred, resulting in very hazardous conditions across the county.

Ice Storm, Madison

When
February 20, 7:35 PM CST to February 21, 4:15 AM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Heavy freezing rain resulted in reports across Madison county of a quarter to a half of an inch of freezing rain on all surfaces.

Ice Storm, Jackson

When
February 20, 9:40 PM CST to February 21, 4:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Up to thirty five hundredths of an inch of freezing rain was reported on all surfaces and trees, resulting in very hazardous conditions.

Ice Storm, Dekalb

When
February 20, 10:15 PM CST to February 21, 4:00 AM CST
Where
Dekalb forecast zone
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Freezing rain amounts up to thirty five hundredths of an inch occurred, resulting in very hazardous conditions across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562957, 562980, 562954, 563038, 563192, 563197, 563228, 562948, 563215, 562958, 562989, 562955, 563040, 563193, 563220, 563203, 563217, 562949, 563229, 563221.